Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Mar 28, 2021, 4:17 PM EDT for Herkimer County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2021, 4:17 PM EDT (20:17 UTC)
- Expired
- Mar 28, 2021, 5:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Albany, NY
County Herkimer County, NY
The radar
The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 379 m²/s²
- 0-3 km storm-relative helicity
- 476 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947
WWUS81 KALY 282017
SPSALY
Special Weather Statement
National Weather Service Albany NY
417 PM EDT Sun Mar 28 2021
NYZ032-033-038-039-282100-
Southern Fulton-Northern Herkimer-Hamilton-Southern Herkimer-
417 PM EDT Sun Mar 28 2021
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT WESTERN HAMILTON
AND HERKIMER COUNTIES...
At 414 PM EDT, radar indicated showers were located along a line
extending from 11 miles south of Fowler to near Oriskany to near De
Ruyter. Movement was northeast at 50 mph.
Wind gusts up to 50 mph are possible with these showers.
Locations impacted include...
Ilion, Herkimer, Little Falls, Old Forge, Mohawk, Frankfort,
Dolgeville, Ohio, West Winfield, Newport, Middleville, Poland, Inlet,
Cold Brook, Jordanville, Brown Tract Pond Campground, Big Moose,
Eighth Lake Campground, Nicks Lake Campground and Raquette Lake.
This includes Interstate 90 between exits 29A and 30.
A brief period of heavy rainfall is also occurring with these
showers, and may cause localized flooding. Do not drive your vehicle
through flooded roadways.
LAT...LON 4322 7507 4326 7516 4330 7515 4333 7508
4410 7517 4405 7506 4409 7461 4344 7467
4304 7474 4305 7476 4287 7477 4290 7488
4282 7491 4291 7510 4286 7514 4286 7521
4305 7522
TIME...MOT...LOC 2014Z 243DEG 44KT 4411 7542 4317 7540 4271 7581
$$
FrugisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Mar 28, 1:42 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 28, 1:42 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
142 PM EDT Sun Mar 28 2021
.SYNOPSIS...
Rounds of showers today into this evening along with the chance
for thunderstorms. Turning colder and windy tonight with the
passage of a strong cold front with lingering rain mixing with
and changing to snow with some accumulations across the higher
terrain especially the western Adirondacks. Monday will be
feature chiller temperatures along with strong and gusty winds.
The weather improves for the early part of next week with
rebound in the temperatures Tuesday and Wednesday as high
pressures slides across the eastern half of the United States.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cold frontal rainband has developed ahead of the approaching
strong cold front.
Wind Advisory in effect from 10 pm tonight through 6 pm Monday
for local area except for northern Washington and northern
Herkimer counties.
Showers overspread the local area this morning. Cold frontal
rain band has developed ahead of strong cold front across
western NY and PA. Wind gusts of 35 to 40 mph have been
observed. Guidance shows this band strengthening as it moves
eastward. It's expected to cross the local area 21-00Z. Have
thunder mentioned with gusty winds and heavy rainfall.
Instability will be elevated with any surface instability very
limited and across the southern third of the forecast area where
there remains a marginal risk for severe.
In the wake of this strong cold front passage, winds quickly
shift and increase in magnitudes from the west-northwest. While
the best isallobaric rises occur just north of the CWA, the
pressure gradient and funneling down the Mohawk with increasing
mixing layer heights toward 4k feet. Evaluating the need for a
High Wind Warning for a portion of the forecast area: Mohawk
Valley, Schoharie Valley, east central Catskills, Helderbergs,
Capital District, northern and central Taconics and the
Berkshires. Guidance indicates winds of 50 to 60 knots at the
top of the mixed layer from 09-15Z/Monday.
As the colder air arrives, the transition to snow will commence.
Did adjusted the temperatures for this evening slowing the
arrival of the colder air. Cyclonic vorticity advection and
moisture from Lake Ontario will aid in snowfall enhancement into
the Dacks. Per coordination with neighboring offices and WPC
WWD, did increase snowfall potential for the Dacks with up to 4"
possible...generally 1-3" expected. Upslope areas into the
southern Greens and northern Berks may also see some light
accumulations as well (best potential into the Greens).
Overnight lows into the 20s and lower 30s with wind chills into
the single digits for the higher terrain and 20s for valley
locations.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
For the start of the work/school week, residual impacts from
this system will be the winds as we will continue with the wind
advisory through most of the day. any precipitation over western
New England should quickly dissipate within an hour or two of
sunrise Monday. Expectations are for the surface gradient to
relax throughout the day as high pressure from the Ohio Valley
builds eastward and the core of the higher momentum air aloft
shifts east of the CWA. So increasing sunshine but with sub zero
H850 temperatures, we will favor the cooler side of the MOS
guidance envelope (MET and ECMWF MOS).
These improvements in weather continue into Monday night and
Tuesday as the surface high transverses the region and offshore
Tuesday. This should allow for the thermal column to moderate,
H850 recovers back above 0C but just short of +10c, along with
southwest winds to aid in downsloping as valley areas climb back
or above 60F with 50s for the terrain.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The main focus for the long term period is on a potential rain to
snow event for Wednesday night into Thursday when an ana-front and
upper level cut-off low could move through the Northeast. Then, much
cooler than normal air by early April settles into the region for
the Easter holiday weekend. Read on for details.
We start the long term off Tuesday night into Wednesday when return
flow on the west side of a departing high should usher in a mild air
mass. Temperatures on Wednesday will have a chance of reaching, if
not exceeding in some places, 60 degrees as a tongue of 850mb
isotherms near +6C to +8C overspreads our area. Upstream, guidance
continues to show a positively tilted northern stream trough phasing
with southern stream energy. The ECMWF and CMC 12 UTC/27 and 00
UTC/28 runs still share the idea that the phasing occurs early
enough that the trough becomes neutrally tilted when it is still to
our west over the Ohio Valley. In response to this phasing and ,
interaction, warm air and moisture advection strengthen downstream
over the eastern seaboard and allow rain to spread into eastern NY
and western New England during the day on Wednesday. In addition, a
moisture plume characterized by PWATs in excess of 1" becomes
directed out of the Gulf of Mexico and into our region.
As the upstream trough becomes neutrally titled, a surface low
develops in the mid-Atlantic along the incoming cold front and
pushes northeastward. This is where the solutions among the latest
deterministic global guidance diverge. The ECWMF and the CMC have
come into better agreement that the upper level trough becomes
negatively tilted, allowing the 850mb low to close off and enhancing
the northwest flow/cold air advection on the back side of the
thermal gradient associated with the cold front. The GFS, on the
other hand, maintains a neutral tilt and therefore delays the
development and intensification of the surface low until it is
nearing northern New England. Given the run to run consistency of
the CMC and ECWMF, we decided to lean closer to their solutions. We
also acknowledge the GFS tends to be late in catching on to the
potential for upper level lows to close off and therefore tends to
be too progressive.
The ECWMF and CMC solutions suggest that because the upper level
parent trough closes off, the cold front will act as an ana-front
with plenty of precipitation lingering on the back side of the wind
shift/tight temperature gradient that rain will have an opportunity
to change to snow late Wednesday night into Thursday morning. The
higher terrain areas west of the Hudson River would be the ones to
change over first and as the northwest flow funnels in chilly
Canadian air, the thermal profiles would support a changeover to
snow for areas along and east of the river (especially hill towns
and higher terrain areas) Thursday morning. Even valley areas could
see a rain/snow mix if not a change to snow. With dew points
dropping below freezing by Thursday morning, precipitation intensity
could allow evaporative cooling processes to support a changeover to
snow even when surface temperatures area above freezing. After
collaborating with neighboring WFOs and WPC, we found other
forecasters are also becoming concerned that we will have an
accumulating snow event for April 1st. WPC made a good point that
since the 850mb low is rather progressive, significant snow amounts
may be tough but there was still enough confidence to outline the
Adirondacks in their Day 1 Winter Storm Outlook product. We also
discussed this event in our latest Hazardous Weather Outlook.
As the surface low and upper level trough axis exit into Quebec
Thursday afternoon, the organized area of precipitation should end;
however, continued cold air advection in the moist cyclonic flow
aloft looks to support additional rain/snow showers with lake
enhancements possible. Temperatures Thursday will be quite cold with
highs barely climbing out of the 30s. This would be over 10 degrees
below normal and when we add in the gusty winds, it will feel even
colder.
High pressure builds into mid-Atlantic Friday night and continued
cold air advection looks to lead to a cold night with lows in the
teens and low 20s. This air mass ranges 2 to 3 standard deviations
below normal according to the NAFES and ECWMF ensembles.
Cool temperatures stay in place for the weekend and after a tranquil
Saturday, additional shortwaves could bring additional precipitation
for the end of the weekend.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18z/Mon...Active weather for the next 24 hours across the
TAF sites. Mainly MVFR/IFR rain will continue until around 20z/Sun,
then a reduction in rain activity is expected between until 22-23
z/Sun.
A band of heavy rain and gusty winds will accompany the cold front
between 22z/Sun and 01z/Mon from west to east. Have included an
additional tempo for all terminals for potential wind gusts 30 to 40
kt and brief IFR vsbys within the band. Have also added TS potential
at KALB/KPSF/KPOU but not yet KGFL.
In the wake of the cold front and rain band, cigs will quickly rise
to VFR. A lingering shower will be possible for a few hours, so will
include VCSH at all terminals. At KPSF, cigs may lower back to MVFR
late tonight into early Monday morning where a flurry cannot be
ruled out. Elsewhere, VFR and dry weather will continue.
Wind will be mainly south to southeast at 6-12 kt this afternoon,
then shift to the west to southwest in the wake of the front this
evening at 10-20 kt. Wind will slowly turn to the west-northwest
overnight into Monday morning with speeds gradually increasing to 15-
25 kt with gusts to around 40 kt possible.
LLWS will continue through around 00z/Mon as winds at 2000 feet
remain between 35-50 kt with surface winds occasionally less than 10
kt.
Outlook...
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Breezy. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: High Operational Impact. Likely RA.
Wednesday Night: High Operational Impact. Likely RA.
Thursday: Moderate Operational Impact. Breezy. Chance of RA...SN.
Thursday Night: Low Operational Impact. Breezy. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
An active end to this last weekend of March as a strengthening
storm system will impact the region. Periods of rain, along with
the chance for thunderstorms, are in the forecast. As a strong
cold front passes through by this evening, increasing wind gusts
and a noticeable drop in temperatures will bring some
accumulating snowfall to the higher terrain. The weather
improves for the early part of next week with rebound in the
temperatures as high pressures slides across the eastern half of
the United States.
&&
.HYDROLOGY...
Periods of rain, potentially briefly heavy, will impact the
region today. Rainfall amounts could add up to 1.00-1.25" for
many areas with a minimum of around 0.50" for the Schoharie
Valley and Capital Region due to southwest winds and
downsloping. Per MMEFS and previous NERFC forecasts, within bank
river rises are expected. However, given previous elevated
levels due to snowmelt from the Adirondacks and southern
Greens, river points along the West Canada Creek, Sacandaga
River, Schroon River and Hoosic will need to be monitored.
Mainly snow across the higher terrain tonight as colder air
returns back into the region. Then dry weather and milder
temperatures are expected for the first half of the new week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 10 PM this evening to 6 PM EDT Monday for
CTZ001-013.
NY...Wind Advisory from 10 PM this evening to 6 PM EDT Monday for
NYZ033-038>042-047>054-058>061-063>066-082>084.
MA...Wind Advisory from 10 PM this evening to 6 PM EDT Monday for
MAZ001-025.
VT...Wind Advisory from 10 PM this evening to 6 PM EDT Monday for
VTZ013>015.
&&
SYNOPSIS...IAA/BGM
NEAR TERM...IAA/BGM
SHORT TERM...BGM
LONG TERM...Speciale
AVIATION...Rathbun
FIRE WEATHER...BGM
HYDROLOGY...BGMHazardous weather outlook, Mar 28, 4:09 PM EDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 409 PM EDT Sun Mar 28 2021 CTZ001-013-NYZ033-041-042-063>066-082>084-VTZ013>015-291100- Northern Litchfield-Southern Litchfield-Hamilton-Northern Saratoga- Northern Warren-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 409 PM EDT Sun Mar 28 2021 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EDT MONDAY... This Hazardous Weather Outlook is for northwestern Connecticut, southeast Catskills, mid Hudson Valley, southern Taconics, Lake George northern Saratoga Region, northern Fulton and Hamilton Counties in eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. There is a chance for rain changing to an accumulating snowfall event Wednesday night across portions of the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports to the National Weather Service in Albany New York following all local, state, and CDC guidelines. MAZ001-025-NYZ038>040-047>054-058>061-291100- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia- 409 PM EDT Sun Mar 28 2021 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EDT MONDAY... This Hazardous Weather Outlook is for western Massachusetts, the Mohawk Valley, Greater Capital Region, Schoharie Valley, Helderbergs, northern Catskills, northern and central Taconics of eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. There is a chance for rain changing to an accumulating snowfall event Wednesday night across portions of the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports to the National Weather Service in Albany New York following all local, state, and CDC guidelines. NYZ032-043-291100- Northern Herkimer-Northern Washington- 409 PM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for northern Herkimer and northern Washington Counties in eastern New York. .DAY ONE...Tonight. Wind gusts up to 35 to 45 mph are possible tonight into Monday. If stronger wind gusts are expected then a wind advisory will be needed. As colder air returns tonight, a period of accumulating snowfall is expected with a few inches of snow for northern Herkimer county. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Wind gusts up to 35 to 45 mph are possible on Monday. If stronger wind gusts are expected then a wind advisory will be needed. There is a chance for rain changing to an accumulating snowfall event Wednesday night across portions of the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts and wind reports to the National Weather Service in Albany New York following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Mar 28, 4:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
417 PM EDT Sun Mar 28 2021
NYZ032-033-038-039-282100-
Southern Fulton-Northern Herkimer-Hamilton-Southern Herkimer-
417 PM EDT Sun Mar 28 2021
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT WESTERN HAMILTON
AND HERKIMER COUNTIES...
At 414 PM EDT, radar indicated showers were located along a line
extending from 11 miles south of Fowler to near Oriskany to near De
Ruyter. Movement was northeast at 50 mph.
Wind gusts up to 50 mph are possible with these showers.
Locations impacted include...
Ilion, Herkimer, Little Falls, Old Forge, Mohawk, Frankfort,
Dolgeville, Ohio, West Winfield, Newport, Middleville, Poland, Inlet,
Cold Brook, Jordanville, Brown Tract Pond Campground, Big Moose,
Eighth Lake Campground, Nicks Lake Campground and Raquette Lake.
This includes Interstate 90 between exits 29A and 30.
A brief period of heavy rainfall is also occurring with these
showers, and may cause localized flooding. Do not drive your vehicle
through flooded roadways.
LAT...LON 4322 7507 4326 7516 4330 7515 4333 7508
4410 7517 4405 7506 4409 7461 4344 7467
4304 7474 4305 7476 4287 7477 4290 7488
4282 7491 4291 7510 4286 7514 4286 7521
4305 7522
TIME...MOT...LOC 2014Z 243DEG 44KT 4411 7542 4317 7540 4271 7581
FrugisThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:56 AM EDT | Wind Advisory | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more | 35 hr |
| Mar 28, 3:24 PM EDT | High Wind Warning | ALY | Albany, Columbia, Fulton, Greene, Herkimer, Montgomery and 4 more | 18 hr |
| Mar 28, 5:00 PM EDT | Special Weather Statement | ALY | Fulton, Montgomery | 30 min |
| Mar 28, 5:04 PM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 26 min |
| Mar 28, 5:35 PM EDT | Special Weather Statement | ALY | Fulton, Montgomery, Saratoga, Schenectady | 40 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.